Warfarin therapy should not be stopped completely after GI bleeding

Published on September 27, 2012 at 9:15 AM · No Comments

By Piriya Mahendra, medwireNews Reporter

The decision to not resume warfarin therapy following a gastrointestinal bleeding (GIB) event is linked to an increased risk for thrombosis and mortality, researchers suggest.

"Our analysis suggests that, for many patients who have experienced GIB, the benefits of resuming warfarin therapy will outweigh the risks," comment Daniel Witt (Kaiser Permanente of Colorado, Aurora, USA) and co-authors in the Archives of Internal Medicine.

The retrospective cohort study found that among 442 patients with a warfarin-associated index GIB event, 260 (58.8%) patients resumed wafarin therapy within 90 days, including 41 patients whose warfarin therapy was never stopped.

During the 90-day follow-up period, 11 (2.5%) patients experienced a thrombotic event, defined as stroke, systemic embolism, pulmonary embolism, and deep vein thrombosis. Of the 260 patients who resumed warfarin therapy following the index GIB, one (0.4%) had a thrombotic event compared with 10 (5.5%) of the 182 patients who did not resume warfarin therapy.

Indeed, warfarin therapy resumption after the index GIB was associated with a 95% lower risk for thrombosis and a 69% lower risk for mortality. Moreover, in multivariate analysis adjusting for factors including age, gender, and indication for warfarin use, warfarin therapy resumption decreased the risk for subsequent thrombosis and mortality without significantly increasing the risk for recurrent GIB.

Compared with all other patients, the rate of recurrent GIB was significantly increased when warfarin therapy was resumed between 1 and 7 days after the index GIB, at 6.23 versus 12.4%.

In addition, compared with all other patients, the death rate during the 90-day follow up was lowest (2.3%) when warfarin therapy was resumed between 15 and 90 days after the index GIB.

"A better understanding of the propensity for recurrent hemorrhage and its severity across the spectrum of anatomic lesions would help to inform the decision of optimal timing of anticoagulation resumption, an issue of major importance for individuals at highest risk of thromboembolism," remark the authors.

Licensed from medwireNews with permission from Springer Healthcare Ltd. ©Springer Healthcare Ltd. All rights reserved. Neither of these parties endorse or recommend any commercial products, services, or equipment.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Ariad Ends Phase III Leukemia Drug Trial